Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 12, NWS Midland/Odessa, TX

June 1, 2006Midland County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 1, 2006, 11:55 AM CDT for Midland County, Texas. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2006, 11:55 AM CDT (16:55 UTC)
Expired
Jun 1, 2006, 2:00 PM CDT
In force
2 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 12 km from the middle of the area, began a volume at 16:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 12:23 PM CDTFLASH FLOODMidland, TX9 INCHES OF FLOWING WATER AT THE INTERSECTION OF GARFIELD AND MOCKINGBIRD STREETS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 4.9 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2006-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2006-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 011657
FFWMAF
TXC329-011900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1155 AM CDT THU JUN 1 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN MIDLAND COUNTY IN WEST TEXAS...

* UNTIL 200 PM CDT

* AT 1153 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED   
  A THUNDERSTORM CAPABLE OF PRODUCING FLASH FLOODING MOVING INTO THE 
  CITY OF MIDLAND.

HEAVY RAINFALL IS EXPECTED ACROSS THE CITY OF MIDLAND AND 
SURROUNDING RURAL AREAS WHICH WILL INCREASE THE POTENTIAL FOR 
FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

TURN AROUND... DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3208 10194 3208 10227 3167 10228 3167 10192

$$
3 follow-up statements
000 
WGUS74 KMAF 011731
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1226 PM CDT THU JUN 1 2006

TXC329-011900-
MIDLAND TX-
1226 PM CDT THU JUN 1 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM CDT FOR
WESTERN MIDLAND COUNTY...

AT 1223 PM CDT...BROADCAST MEDIA REPORTED A THUNDERSTORM PRODUCING 
FLASH FLOODING WITH 9 INCHES OF FLOWING WATER OVER THE ROAD AT THE 
INTERSECTION OF GARFIELD AND MOCKINGBIRD STREETS. WATER WAS ALSO 
REPORTED CURB TO CURB DEPTH AT LOOP 250 AND MIDKIFF.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MIDLAND

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT 
DROWN.

LAT...LON 3208 10194 3208 10227 3167 10228 3167 10192

$$
000 
WGUS74 KMAF 011828
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
123 PM CDT THU JUN 1 2006

TXC329-011900-
MIDLAND TX-
123 PM CDT THU JUN 1 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM CDT FOR
WESTERN MIDLAND COUNTY...

AT 121 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING 
CONTINUED AT THE INTERSECTION OF SCHARBAUER AND A STREETS IN THE 
CITY OF MIDLAND. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
VERY HEAVY RAINFALL HAD COME TO AN END ACROSS WESTERN MIDLAND 
COUNTY. HOWEVER... HEAVY RUNOFF FROM EARLIER STORMS WILL CONTINUE 
ACROSS THE WARNED AREA. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MIDLAND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT
DROWN.

LAT...LON 3208 10194 3208 10227 3167 10228 3167 10192

$$
000 
WGUS74 KMAF 011859
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
158 PM CDT THU JUN 1 2006

TXC329-011908-
MIDLAND TX-
158 PM CDT THU JUN 1 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 200 PM CDT FOR WESTERN
MIDLAND COUNTY...

AT 158 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE HEAVY RAIN THAT PROMPTED THE FLASH FLOOD WARNING HAD MOVED OUT OF
THE WARNED AREA.

ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER
WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

LAT...LON 3208 10194 3208 10227 3167 10228 3167 10192

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 10:43 AM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 1, 10:43 AM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1043 AM CDT THU JUN 1 2006

.UPDATE...
HAVE SENT ANOTHER UPDATED TO SHIFT HIER POPS FARTHER S ACRS TRANS
PECOS. LIGHTNING DETECTION INDICATES A SLOW DOWN TREND WHILE IR
IMAGERY INDICATES GENERAL WARMING TOPS...HOWEVER RECENT COOLING
ALONG LEADING EDGE IN BREWSTER COUNTY. RAIN COOLED AIR AND DEBRIS
CLOUDS WILL KEEP TEMPS DOWN AS WELL...AS SUCH HAVE OPTED TO
DECREASE TEMPS ACRS TRANS PECOS 5 DEGREES OR SO. RADAR JUST
INDICATING NEW CONVECTION FORMING NEAR KMAF AND NRN CWFA.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
Hazardous weather outlook, Jun 1, 2:15 AM CDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
215 AM CDT THU JUN 1 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-020715-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
215 AM CDT THU JUN 1 2006 /115 AM MDT THU JUN 1 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF
SOUTHEASTERN NEW MEXICO AND WEST TEXAS TODAY AS A WEAK COLD FRONT
CONTINUES TO TRY AND MOVE THROUGH THE AREA. SOME STORMS ARE
EXPECTED TO BECOME SEVERE IN NATURE WITH HIGH WINDS AND LARGE HAIL
AS THE PRIMARY THREATS. EXPECT MOST ACTIVITY TO BE ALONG AND
AROUND THE MOUNTAINS OF SOUTHEASTERN NEW MEXICO AND WEST TEXAS
FROM THE GUADALUPE MOUNTAINS DOWN INTO THE BIG BEND REGION. BUT
ISOLATED STORMS ARE POSSIBLE ACROSS THE PLAINS AND PERMIAN BASIN
AS WELL.

IN ADDITION TO THE HAIL AND HIGH WIND THREATS...FLASH FLOODING COULD
POSE A PROBLEM WITH LOCALIZED BRIEF BUT HEAVY RAINFALL FROM SOME
STORMS.  THIS THREAT WILL BE INCREASED WITH ANY CELLS THAT MOVE
SLOWLY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON OR
EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 1, 6:50 AM CDT, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
650 AM CDT THU JUN 1 2006

TXZ060-067-011245-
WINKLER-WARD-
650 AM CDT THU JUN 1 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR WARD AND WINKLER COUNTIES.

AT 650 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 15
MILES NORTHEAST OF KERMIT TO 11 MILES NORTHWEST OF WINK...MOVING
SOUTH AT 10 MPH.

GUSTY WINDS TO 45 MPH... SMALL HAIL... BRIEF HEAVY RAIN... AND
FREQUENT LIGHTNING WILL ACCOMPANY THESE STORMS AS THEY MOVE
SOUTHWARD THROUGH KERMIT...WINK...MONAHANS AND CROSS INTERSTATE 20
IN WARD COUNTY BETWEEN 700 AM AND 730 AM THIS MORNING.

SEEK SAFE SHELTER AS THESE THUNDERSTORMS APPROACH YOUR LOCATION.

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.